Heavy Rain, Starr
- When
- September 26, 12:00 AM CST to 11:59 PM CST
- Where
- Starr County, 0.73 mi SE of Villareales
- Reported by
- CoCoRaHS
- Coordinates
- 26.373, -98.871
A CoCoRaHS observer west of Rio Grande City reported 4.15 inches of rain.
Early afternoon heating, boundaries and storms moving ward the west and southwest from the South Texas Brush Country, and a wave of upper level energy rotating from southwest to northeast each combined to create a nearly stationary band of torrential rain producing thunderstorms over Rio Grande City and nearby locations. Nuisance flooding began during the late afternoon, and significant, life…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
Early afternoon heating, boundaries and storms moving ward the west and southwest from the South Texas Brush Country, and a wave of upper level energy rotating from southwest to northeast each combined to create a nearly stationary band of torrential rain producing thunderstorms over Rio Grande City and nearby locations. Nuisance flooding began during the late afternoon, and significant, life and property, flooding began in Rio Grande City before sunset. Flooding peaked after sunset and continued through at least 11 pm. Observations and radar estimated 6 to 8+ inches of rain fell during the long duration event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 25, 11:27 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 1227 AM CDT FRI SEP 26 2014 .DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW. && .AVIATION...THE PREVIOUS TAFS WERE LEFT INTACT WITH THE ONLY CHANGES TO INITIAL CONDITIONS AND THE STRENGTH OF THE WIND IN THE FM260700 PERIOD. VFR AND LIGHT WINDS WILL OCCUR OUTSIDE OF SHOWER AND THUNDERSTORM ACTIVITY WITH BRIEF PERIODS OF IFR VIS/MVFR CEILINGS AND GUSTIER WINDS IN AND AROUND CONVECTION AND HEAVIER THUNDERSTORMS THROUGH THE NEXT 24 HOURS. && .PREV DISCUSSION... /ISSUED 636 PM CDT THU SEP 25 2014/ DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW. AVIATION...SHRA AND TSRA WILL CONTINUE ACROSS DEEP SOUTH TEXAS OVER THE NEXT FEW HOURS BEFORE MOST ACTIVITY DISSIPATES. MFE AND HRL HAVE THE BEST SHOT FOR PRECIPITATION THROUGH MID EVENING. THERE WILL BE A LULL IN ACTIVITY THROUGH LATE EVENING. SHORT TERM MODELS DEPICT INCREASING PRECIPITATION AFT 06Z...POSSIBLY AFFECTING BRO AND HRL. COVERAGE AND INTENSITY INCREASES BY MID MORNING WITH NUMEROUS SHRA AND TSRA LOCATED ACROSS THE COASTAL COUNTIES WITH LESSER CHANCES TOWARDS MFE. VFR AND LIGHT WINDS LOCATED OUTSIDE OF PRECIPITATION WITH BRIEF PERIODS OF IFR VIS/MVFR CIGS AND GUSTIER WINDS IN AND AROUND PRECIPITATION AND HEAVIER TSRA. PREV DISCUSSION... /ISSUED 243 PM CDT THU SEP 25 2014/ SHORT TERM /NOW THROUGH FRIDAY NIGHT/...GULF MOISTURE WAS DELAYED IN ARRIVING ACROSS SOUTH TEXAS THIS MORNING...LEADING TO THE DELAY IN ARRIVAL OF SHOWER ACTIVITY. CELLS NOW STARTING TO POP UP AROUND THE BROWNSVILLE VICINITY...AND SHOULD SPREAD WESTWARD THROUGH THE AFTERNOON. STILL A THREAT FOR LOCALIZED DOWNPOURS WITH SHOWERS AS ATMOSPHERIC MOISTURE CONTENT RAMPS UP. H5 LOW SETTLING INTO THE BIG BEND REGION ATTM WILL START TO TURN WINDS ALOFT FROM THE SOUTHWEST...WHICH WILL INDUCE THE WEAK INVERTED COASTAL TROUGH STARTING THIS EVENING. THIS IS A GOOD SETUP FOR RAINFALL LATE TONIGHT AND THROUGH THE DAY FRIDAY. ONLY CONCERN RIGHT NOW IS IF THE SFC TROUGH DEVELOPS TOO FAR OFFSHORE...THEN THE RAIN IS RELEGATED TO THE COASTAL WATERS ONLY. RIGHT NOW THIS DOES NOT LOOK TOO LIKELY BUT ENOUGH OF A CONCERN TO KEEP POPS HIGHER FOR ALL MARINE ZONES INSTEAD OF A MORE FOCUSED FORECAST THERE. WITH THE HIGH CHANCES FOR RAIN TOMORROW...HAVE DECIDED TO PARE BACK THE HIGHS SLIGHTLY INTO THE LOWER 80S...AND MAY NEED TO FURTHER REDUCE IF THE DAY STARTS CLOUDY AND RAINY AS IS HIGHLY POSSIBLE. RAIN CHANCES CONTINUE INTO FRIDAY NIGHT...AS IMPULSES WRAPPING AROUND THE H5 LOW RACE ACROSS THE REGION...LOCALIZING THE MID LEVEL INSTABILITY. LONG TERM /SATURDAY THROUGH WEDNESDAY/...A CONTINUATION OF DEEP TROPICAL MOISTURE...INVERTED SURFACE TROUGHINESS OVER THE WESTERN GULF OF MEXICO...AND PERSISTENT 500 MB LOW OVER THE LONE STAR STATE WILL RESULT IN ONE MORE DAY OF SCATTERED SHOWERS AND TSTMS WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL SATURDAY. THE PROGRESSION OF THE 500 MB LOW/TROUGH AWAY FROM THE AREA...A DRYING ATMOSPHERE...AND DISSIPATION OF THE INVERTED TROUGH WILL LEAD TO ISOLATED CONVECTION SATURDAY NIGHT AND SUNDAY AND MORE SETTLED WEATHER FOR THE FIRST HALF OF THE UPCOMING WEEK. A GRADUAL UPWARD TREND OF HIGH TEMPERATURES IS ANTICIPATED EARLY IN THE WEAK AS MINUTES OF SUNSHINE INCREASE. MARINE... NOW THROUGH FRIDAY NIGHT...ONSHORE FLOW WILL CONTINUE THROUGH THE NEXT 36 HOURS AS A WEAK COASTAL TROUGH BEGINS TO DEVELOP. WINDS WILL REMAIN AROUND 15 KNOTS FRIDAY AND FRIDAY NIGHT. INSTABILITY ALOFT AND THE COASTAL TROUGH WILL BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE SHORT TERM...WITH LOCALIZED HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING EXPECTED. SEAS WILL GENERALLY RUN 4 TO 5 FEET...WITH SOME SURGES REACHING 6 FEET FRIDAY NIGHT. WITH THE THUNDERSTORM THREAT AND THE INCREASED WINDS AND SEAS... MARINERS ARE URGED CAUTION THROUGH FRIDAY NIGHT AND TO KEEP A CLOSE EYE FOR ANY SUDDEN INCREASE IN THUNDERSTORM ACTIVITY. SATURDAY THROUGH MONDAY...LIGHT TO MODERATE NORTHEAST TO EAST WINDS WILL PREVAIL DURING THE PERIOD...WITH INITIALLY MDT SEAS DECREASING TO LOW. EXERCISE CAUTION CONDITIONS WILL BE POSSIBLE ON THE GULF ON SATURDAY. UNSETTLED WEATHER WILL PERSIST OVER THE MARINE AREAS WITH ONSHORE WINDS PUMPING MOISTURE WESTWARD...AND MINOR DISTURBANCES ALOFT MOVING OVERHEAD. && .BRO WATCHES/WARNINGS/ADVISORIES...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WEATHER.GOV/RGV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 414 PM CDT THU SEP 25 2014 TXZ248>257-262115- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 414 PM CDT THU SEP 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. STRONGER EASTERLY WINDS MAY ALLOW HIGHER SURF AND WAVES TO OCCASIONALLY REACH THE DUNES. SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS EVENING WILL PROVIDE GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH MINOR NUISANCE AND URBAN FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ELEVATED RISK OF RIP CURRENTS IS FORECAST FRIDAY AND SATURDAY. STRONGER EASTERLY WINDS MAY ALLOW HIGHER SURF AND WAVES TO OCCASIONALLY REACH THE DUNES FRIDAY AND SATURDAY. HEAVY RAINFALL AND MINOR URBAN FLOODING POSSIBLE FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-262115- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 414 PM CDT THU SEP 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS EVENING WILL PROVIDE GUSTY WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SATURDAY WILL PROVIDE GUSTY WINDS AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Brownsville radar (KBRO), 154 km away, was scanning. The volume nearest the first event began at 06:00 UTC.
2 heavy rain, 1 flash flood. Local standard time, as filed.
A CoCoRaHS observer west of Rio Grande City reported 4.15 inches of rain.
A COOP observer in Rio Grande City reported 6.30 inches of rain.
Rio Grande City Police Department reported major street flooding across the city. Starr County Sheriff's Office reported that the normally dry Arroyo Los Olmos exceeded bank full by 2 to 3 feet and that several feet of flowing water had flooded the Las Lomas neighborhood. Several cars were partially submerged and at least one house had extensive inundation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543578, 543579, 543577.